We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7% of infants of mothers with epilepsy (IME) and in 1.36% of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.